Chocolate-Coated Caffeine Candies Cause Overdose, Sends Writer to the Hospital

Categories: News

energems.jpg
Laine Doss
Energems: Energy supplement disguised as candy.
Clean Plate Charlie writers meet each week for a blog meeting. It's there we "chew the fat" and brainstorm about "tasty morsels" to write about.

It's also the morning when I usually come into the office slightly harried and hungry after trying to fit a day's worth of writing into that morning, before geting ready, and driving to our New Times offices.

On that one particular morning, I found a few boxes of Energems in the mail. Made by a Deerfield Beach-based company, these "energy supplements" are candy-coated milk chocolate bits in flavors like chocolate charge, mint fusion, and peanut butter blast. They also pack a punch!

In fact, three tiny "gems" contain 325.5 milligrams of a "proprietary energy blend of D-Glucuronolactone, Taurine, Caffeine, and Suntheanine (L-Theanine). In other words, three of these M&M lookalikes equal "an energy drink or a strong cup of coffee".

Needless to say, during the course of the meeting, I ate too many. Way too many. My hands were shaking, my heart started racing, and I was feeling dizzy as I read the teeny tiny print on the box...

"Do not exceed two boxes daily, consumed several hours apart, " it said under "recommended use".

The box also had a tiny caution, which read:

"Limit caffeine products to avoid nervousness, sleeplessness, and occasional rapid heartbeat. Do not take if you are pregnant or nursing, or under 18 years of age. If you are taking medication and/or have a medical condition, consult your doctor before use."

Like anyone who has ever felt punk, I immediately did the dumbest thing possible. That's right! I consulted WebMd, which told me to call the poison control hotline or go to the nearest emergency room.

A call to the Poison Control Hotline (1-800-222-1222) told me to look out for the following symptoms: shaking or tremors, nausea, vomiting, and heart palpitations. The gentleman on the phone told me to dilute the caffeine by drinking lots of water and eat something and that 50% of the caffeine would leave my body in four hours.

If you think driving in Miami traffic is maddening, try driving home when you're speeding on caffeine! It's an experience I won't soon forget. When I finally got home, I started feeling worse, so I drove myself to the nearest ER and showed the doctor the empty box. After taking my blood pressure and heart rate, he said I was basically on an Amphetamine high and that I should just go home and feel lousy for a while.


Advertisement

My Voice Nation Help
2 comments

Now Trending

From the Vault

 

Loading...